Do heartburn drugs cause osteoporosis? A gastroenterologist answers.
Every week, I am asked by patients if their heartburn medicine causes osteoporosis. The most effective heartburn medicines are called proton pump inhibitors, or PPIs. If you watch more than an hour of TV per week, then you have seen ads for some of them. Nexium, Prilosec, and Protonix are three examples of these medicines. Many of them are now available over-the-counter at reduced dosages. Patients today are incredibly informed, and sometimes misinformed, about their medical conditions and their treatments. Most of their information is from the internet, and it’s easy for patients to become unwittingly trapped in the world wide web. The information dangling in cyberspace is entirely unregulated. Information can be made to appear authoritative and objective when it actually is a paid advertisement. Many blogs may appear to function to inform the public, when their true purpose is to serve the corporation that sponsors it. If you are learning about probiotics, for example, consider the credibility of the site if you are encouraged to purchase certain products. Caveat emptor. Continue reading ... Your patients are rating you online: How to respond. Manage your online reputation: A social media guide. Find out how.
Source: Kevin, M.D. - Medical Weblog - Category: Journals (General) Authors: Michael Kirsch, MD Tags: Meds Endocrinology GI Source Type: blogs
More News: Advertising | Blogging | Endocrinology | Esomeprazole | Family Physicians | Gastroenterology | Health | Heartburn | Internet | Learning | Nexium | Omeprazole | Orthopaedics | Osteoporosis | Pantoprazole | Prilosec | Proton Pump Inhibitors PPIs | Protonix | Universities & Medical Training